Tennessee, 2004

Flash Flooding in Tennessee, May 15, 2004

May 15, 2004 · NWS MRX · 3 events in 1 county or zone

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 6:45 PM EST, 0 minutes earlier.

Area forecast discussion, May 15, 6:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...EVENING UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT SAT MAY 15 2004

.DISCUSSION...CURRENT FORECAST CALLS FOR NUMEROUS
SHOWERS/THUNDERSTORMS EARLY ON, GOING DOWN TO SCATTERED AFTER
MIDNIGHT. THIS HAS VERIFIED WELL ENOUGH ACROSS THE AREA AS A WHOLE
THIS EVENING, AND WE STILL HAVE TRAINING STORMS AND SCATTERED OTHERS
DEVELOPING IN NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA AND NOW ANOTHER
AREA ALONG THE CENTRAL CUMBERLAND PLATEAU. STORMS HAVE BEEN
BORDERLINE STRONG/SEVERE ALL EVENING AND REQUIRE CONSTANT
MAINTENANCE, PLUS THOSE DEVELOPING IN UNICOI AND MOVING ACROSS THE
RIDGELINE INTO CARTER ARE PRODUCING SMALL HAIL AND RAIN RATES OF 1.5
INCHES PER HOUR, FLASH FLOODING, MUD SLIDES, ETC.  ALL OTHER WEATHER
ELEMENTS LOOK ON TRACK. WILL NOT ISSUE EVENING FORECAST UPDATE AS
MIDNIGHT WORDING WILL SUFFICE UNTIL NEXT FORECAST PACKAGE OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   63  78  62  82 /  60  40  40  30
KNOXVILLE, TN     62  76  61  80 /  60  40  30  30
BRISTOL, TN       59  75  58  80 /  60  40  30  30
OAK RIDGE, TN     61  76  60  79 /  60  40  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

BB
Hazardous weather outlook, May 15, 3:30 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT SAT MAY 15 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
430 AM EDT (330 AM CDT) SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAKENING COLD FRONT WILL MOVE INTO THE REGION LATE TODAY AND
TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS.  SOME
OF THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40 MPH...
SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING.  ANY OUTSIDE
ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF STORMS...
ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

A WEAKENING FRONT WILL REMAIN NEARLY STATIONARY OF THE AREA SUNDAY
AND MONDAY PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS.  ISOLATED
STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING HOURS.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
May 15, 6:45 PM EST to 8:45 PM EST
Where
Carter County, Hampton
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Rittertown Road and Greenbrier Road were both flooded and closed. One home's basement in the 1100 block of Rittertown Road was flooded. Several homes in the area, which were not near streams, had water up to their foundations.

Flash Flood, Carter

When
May 15, 6:45 PM EST to 7:00 PM EST
Where
Carter County, Elizabethton
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Gap Creek Road flooded, endangering the water pumping station, which had to be temporarily shut down.

Flash Flood, Carter

When
May 15, 6:45 PM EST to 7:00 PM EST
Where
Carter County, Valley Forge
Property damage
$33,000
Reported by
EMERGENCY MANAGER
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Heavy rain and water flowing from flooded streams caused mud slides and rock debris to wash across several roads in Valley Forge. County reports that 30 men worked non-stop for six days to clear debris off roadways and make them passable, again.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395063, 5395064, 5395065.